Alert archive / Rhode Island / Heat Advisories in 2018

Heat Advisory 11, NWS Boston/Norton, MA

August 30, 2018Bristol County, Plymouth County, Massachusetts; Kent County, Providence County, Washington County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this heat advisory at Aug 30, 2018, 3:39 AM EDT for Bristol County, Plymouth County, Massachusetts; Kent County, Providence County, Washington County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Aug 30, 2018, 10:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 30, 2018, 3:39 AM EDT (07:39 UTC)
In effect from
Aug 30, 2018, 10:00 AM EDT
Expired
Aug 30, 2018, 5:11 PM EDT
In force
7 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Bristol County, MA, Plymouth County, MA, Kent County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 44 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this heat advisory went out at Aug 30, 1:20 AM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 30, 1:20 AM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
120 AM EDT Thu Aug 30 2018

.SYNOPSIS...
Approaching cold front from the northwest will bring showers an
isolated thunder to the region tomorrow. This front stalls
south of our region Friday. This will bring a break from the
heat, but may allow for a few showers Friday and into this
weekend towards the south coast of New England. Heat and
humidity return for the following week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
10pm update...

Mass fields suggest that the pre-frontal trof responsible for
some fairly strong convection across NY, Canada and N New
England today continues to dissipate. Regional radar lowest
reflectivity has shown an outflow boundary quickly pushing well
ESE of the convection as it moves across NY and VT, and given
the cold pool is outpacing the convection, have seen it
dissipate as a result upstream. Also, even though current ML
CAPE values approach 2000j/kg E of the outflow across S New
England the strong cap continues to lead to convective
dissipation as it approaches MA/CT. Expect this trend will
likely continue as what CAPE is left will continue to drop
diurnally. Will need to primarily watch the central NY storms as
these have the highest likelihood of holding together into W
MA/CT, but suspect these too will dissipate. POPs will reflect
this thinking.

Otherwise, continued moisture pooling ahead of the front which
lies across W/central NY will maintain a very mild night once
again as dwpts should hold into the low-mid 70s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Thursday...

Last day of heat and humidity as cold front sweeps through. This
front will be slow moving as surface low will already be in the
Maritimes by the afternoon hours. Southwest flow will help pool
in some higher dewpoints right along the front and with temps
in the upper 80s to low 90s, we could see heat index values near
95F. The south coast of RI and MA have the best shot for this
to occur. In collaboration with OKX, decided to hold off and let
the midnight shift to take another look.

As the front moves through, sct showers and iso thunderstorms are
possible by the late morning/early afternoon. Modest instability
values, with 30 kts of speed shear, however moisture is quite meager
in the mid-levels. PWAT values near 2.0 inches will help with any
storm having heavy rainfall. Especially if the storms train on
a eastern sea breeze/boundary that looks to develop per hi-res
guidance. Thus added in heavy rain in the forecast. Widespread
severe weather seems low, but a strong storm or two is possible
with gusty winds.

Thursday Night...

Comfortable conditions will push into the region Thursday night as
surface high pressure moves across northern New England. Surface
winds will switch to a more northeast direction, which will help aid
in the cool down. Overnight lows will fall into the low to upper 60s
as clouds slowly begin to clear out.

Lastly, this is my last shift at the BOX! It has been an exciting
run and couldn't ask for better coworkers to work with. Shout out to
all the emergency managers and TV mets who I had the pleasure of
meeting these past 7 years. I have certainly learned a lot so
thank you to everyone.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
*/ Highlights...

 - Friday/Weekend relief from heat/humidity, more seasonable, dry
 - Labor Day Weekend holiday looking good, not seeing any washouts
 - Next week, heat/humidity return, widely scattered showers possible

*/ Overview...

Leaning high pressure, heat and humidity return. Weekend wedging
cooler, drier airmass courtesy Canadian high pressure. Relief. This
is replaced the following week by a dominant NW Atlantic high, the
return of the SW-NE CONUS heat pump. Favoring drier weather, the
possibility of some activity along diffuse cold front boundaries
that are able to dip S associated with waves through the previously
mentioned SW-NE flow. This because a flurry of tropical activity and
subsequent latent heat release, along with heat build-up across the
CONUS, contributes to a more amplified, active pattern over the N
Pacific, favoring higher heights into the E CONUS. If the Atlantic
high can build W into the CONUS, only then can NW flow along its NE
periphery air in pushing sweeping cold frontal boundaries further
SE, providing relief. Until then, heat and humidity will remain
dominant given prevailing S/SW flow. Preference to EC / ECens out-
comes over GFS. Confidence, forecast thinking within the discussion
below.

*/ Discussion...

Friday / Weekend...

Dry, cool. Wedge it out. N/NE Canadian high, onshore maritime air-
mass that provides relief. An abundance of clouds, however better
PoP chance remain S/W. Neighboring lifting mechanisms but synoptic
forcing largely absent. Can't rule out some wet weather getting into
our W zones given better moisture availability, lift, less subsiding
environment. But mid-level heights on the rise, Atlantic ridge that
is beginning to build. Not enough forecast evidence to say that the
Labor Day holiday will be a wash-out for anyone, rather it could end
up quite pleasant.

Next week...

Heat and humidity return. Dominant mid-Atlantic 594 DM H5 high round
which SW-NE warm, humid pump of air prevails. H85 temperatures back
up to +16-18C, H7 temperatures back up above +8C. Will still see mid-
level energy streaming through aforementioned SW-NE flow. Trailing
cold frontal boundaries will be a lifting mechanism for showers and
thunderstorms, however beneath higher heights and prevailing mid-
upper level subsidence, outcomes are more likely N/W into the St.
Lawrence River Valley rather than S New England as any sweeping cold
frontal boundaries become diffuse. If any outcomes, widely scattered
to isolated thunderstorm, slight chance to chance PoPs at most. Not
seeing any indications of threats / impacts other than the heat and
humidity which may require headlines. Nothing indicating a washout.

Following weekend...

If the mid-Atlantic high is able to tuck further W, then NE flow
along the NE periphery of the high would support further southward
digging cold fronts, active weather, and follow-up relief. Long-
range forecast with lots of uncertainty. Early speculation and a low
confidence forecast.

&&

.AVIATION /05Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...

Through today...High confidence.
Mainly VFR. Outside of brief IFR this morning on the
Cape/Nantucket. Afternoon SHRA/TSRA mainly focused across E MA
and RI with occasional MVFR/IFR conditions. Winds shift around
from the N to NNE by late day.

Overnight...High confidence.
Mainly VFR but with BKN/OVC CIGS below 060. Some MVFR CIGS
possible in far W MA/CT.  Otherwise, NE flow increases.

Fri...High confidence.
VFR. SCT/BKN clouds between 040-060. NE winds gust to around 20
kt mainly along E coastal MA.

KBOS Terminal...High confidence.

KBDL Terminal...High confidence.

Outlook /Friday Night through Monday/...

Friday: Mainly VFR, with local MVFR possible. Breezy.

Friday Night through Saturday: Mainly VFR, with local IFR
possible. Breezy.

Saturday Night: Mainly VFR, with areas IFR possible.

Sunday: Mainly VFR, with local MVFR possible. Slight chance
SHRA, slight chance TSRA.

Sunday Night through Labor Day: VFR. Slight chance SHRA, slight
chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...High confidence

Winds and seas will wane overnight. Showers / storms possible
over the waters Thursday with some dense fog at times mainly
across the SE outer waters during the overnight hours.

Outlook /Friday Night through Monday/...

Friday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Seas up to 5 ft.

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft.

Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Sunday through Labor Day: Winds less than 25 kt.

&&

.CLIMATE...
For Wednesday, August 29th, 2018...

            Observed     Records

Boston       98/227p     96/1953    Record Broken
Hartford     95/243p     98/1953
Providence   95/207p     95/1953    Record Tied
Worcester    90/243p     93/1953

Record Maximum Low Temperatures...

           Wednesday

Boston		 76/1948
Hartford 	 73/1952
Providence   74/1948
Worcester 	 71/1928

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Dunten/Sipprell
NEAR TERM...Doody
SHORT TERM...Dunten
LONG TERM...Sipprell
AVIATION...Doody/Sipprell
MARINE...Dunten/Sipprell
CLIMATE...
Hazardous weather outlook, Aug 29, 9:02 PM EDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
902 PM EDT Wed Aug 29 2018

MAZ002>006-008>010-023-024-026-310115-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-
902 PM EDT Wed Aug 29 2018

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts, southeastern
Massachusetts and western Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ007-011>022-RIZ001>008-310115-
Hartford CT-Tolland CT-Windham CT-Eastern Essex MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
902 PM EDT Wed Aug 29 2018

...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-310115-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
902 PM EDT Wed Aug 29 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:37 AM EDTSmall Craft AdvisoryBOX39 hr

Nearby

Heat Advisories in Rhode Island, 2018Heat Advisories in Massachusetts, 2018Heat Advisories in Connecticut, 2018Every heat advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.